Alert archive / Michigan / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 29, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 15, 2024, 11:14 PM EDT for Emmet County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2024, 11:14 PM EDT (03:14 UTC)
- Expired
- Jul 16, 2024, 12:00 AM EDT
- In force
- 46 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Emmet County, MI
The radar
The NCL Michigan radar (KAPX), 59 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 11:28 PM EDT | TSTM WND DMG | 2 Ne Harbor Springs, MI | Power outages reported. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 3.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
672
WUUS53 KAPX 160314
SVRAPX
MIC047-160400-
/O.NEW.KAPX.SV.W.0029.240716T0314Z-240716T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1114 PM EDT Mon Jul 15 2024
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Southern Emmet County in northern Michigan...
* Until midnight EDT.
* At 1113 PM EDT, a severe thunderstorm was located near
Stutsmanville, or 7 miles west of Harbor Springs, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Petoskey, Harbor Springs, Petoskey State Park, Bayshore, Bay View,
Stutsmanville, and Pleasant View around 1120 PM EDT.
Conway and Oden around 1125 PM EDT.
Alanson around 1130 PM EDT.
Reasoners Corner around 1135 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 4558 8513 4551 8473 4529 8473 4529 8496
4527 8497 4527 8500 4533 8504 4534 8510
4537 8510 4537 8504 4540 8493 4543 8505
4549 8511
TIME...MOT...LOC 0313Z 286DEG 27KT 4546 8513
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dippman3 follow-up statements
953
WWUS53 KAPX 160327
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1127 PM EDT Mon Jul 15 2024
MIC047-160400-
/O.CON.KAPX.SV.W.0029.000000T0000Z-240716T0400Z/
Emmet MI-
1127 PM EDT Mon Jul 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR SOUTHERN EMMET COUNTY...
At 1126 PM EDT, a severe thunderstorm was located over Harbor
Springs, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Petoskey, Harbor Springs, Conway, Alanson, Petoskey State Park,
Bay View, Oden, and Pleasant View around 1130 PM EDT.
Reasoners Corner around 1135 PM EDT.
Brutus around 1140 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4549 8511 4555 8496 4551 8473 4529 8473
4529 8496 4527 8497 4527 8500 4533 8504
4534 8510 4537 8510 4537 8504 4540 8493
4543 8505
TIME...MOT...LOC 0326Z 286DEG 27KT 4543 8499
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dippman917
WWUS53 KAPX 160342
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1142 PM EDT Mon Jul 15 2024
MIC047-160400-
/O.CON.KAPX.SV.W.0029.000000T0000Z-240716T0400Z/
Emmet MI-
1142 PM EDT Mon Jul 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR SOUTHEASTERN EMMET COUNTY...
At 1142 PM EDT, a severe thunderstorm was located over Oden, or 8
miles east of Petoskey, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Emmet County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4553 8488 4551 8473 4529 8473 4532 8503
4540 8493 4542 8498
TIME...MOT...LOC 0342Z 285DEG 34KT 4539 8481
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dippman099
WWUS53 KAPX 160356
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1156 PM EDT Mon Jul 15 2024
MIC047-160406-
/O.EXP.KAPX.SV.W.0029.000000T0000Z-240716T0400Z/
Emmet MI-
1156 PM EDT Mon Jul 15 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMET COUNTY WILL
EXPIRE AT MIDNIGHT EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Gaylord.
&&
LAT...LON 4553 8488 4551 8473 4529 8473 4532 8503
4540 8493 4542 8498
TIME...MOT...LOC 0356Z 288DEG 28KT 4533 8477
$$
DippmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 10:10 PM EDT, 1 hour 4 minutes earlier. Its key messages:
- Front passage late this evening will bring chances for showers and thunderstorms into tonight
- Isolated/scattered showers and storms Tuesday night and Wednesday with cooler weather through the end of the week.
Area forecast discussion, Jul 15, 10:10 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1010 PM EDT Mon Jul 15 2024 .KEY MESSAGES... - Front passage late this evening will bring chances for showers and thunderstorms into tonight - Isolated/scattered showers and storms Tuesday night and Wednesday with cooler weather through the end of the week. && .UPDATE... Issued at 1004 PM EDT Mon Jul 15 2024 Minimal changes needed to inherited forecast. Isolated to scattered convection continues to move into the northern Lakes along and ahead of an approaching cold front. Just enough instability and shear through the depth of the convective layer to kick off a few stronger storms across northern Lake Michigan. Instability will slowly wane with time, but cannot completely rule out a few strong storms continuing tonight. Definitely no widespread severe weather expected (that will remain well to our south). && .SHORT TERM /THROUGH TUESDAY/... Issued at 317 PM EDT Mon Jul 15 2024 Pattern Synopsis and Forecast: The center of the upper level ridge that has been dominating the western US for some time now is shifting slightly southward. An upper closed low over over Manitoba CA is starting to dip south towards the northern Plains. Generally west winds aloft over the Great Lakes region will persist, however a cold front will make its way over the state later this evening and into tonight ahead of the larger system. The airmass ahead of the boundary will be warm and moist, leading to high instability over our neighbors to the east. Current satellite and radar depict convection starting to fire along the boundary in MN. It will likely mature into an MCS as it moves southeast. Northern MI will likely be too far north for the MCS to track through, however the surface low will be to our north meaning a cold front will still move through late this evening. Isolated to scattered showers and thunderstorms will likely form along the boundary as it moves through (8PM on the western shores and gone by 6 AM for most areas). Most storms will be capable of producing heavy rain, small hail, and gusty winds up to 45 mph. A few storms could be capable of producing severe wind gusts within their outflows and/or down drafts. Isolated storm chances linger over northern lower through early Tuesday morning. Skies should clear by Tuesday midday, with little chances for rain or storms. Temperatuers will be cooler Tuesday with drier air settling in. Breezy northwest winds Tuesday afternoon. Primary Forecast Concerns/Key Messages: Decent uncertainty still exists for how late evening will look, however guidance seems to be keying in on a solution. CAMs generally show scattered storms along the boundary as it moves through starting around 8 PM tonight. Instability (even MUCAPE) will diminish later this evening as the front moves through, which is the possible wrench. This drop in instability is believable due to drier mid level air moving over (proof seen in surface few points mixing down to the mid 60s for some sites this afternoon). Around 30 to 40kts of 0-6km shear exists and will help keep storms organized and sustained as they move across the penisula. All of this points to a likely scenario of isolated to scattered storms along the boundary as it moves through after 8 PM tonight. Most storms will produce heavy rain, wind gusts up to 45 mph, and small hail. A storm or two will have the chance to strengthen and could produce severe wind gusts. Model soundings show around 15kts of LL shear, and paired with higher LCL heights(~4-5 kft) due to slightly drier air, very little to no chance for tornados exist with tonights storms. Wind gusts of even 40 mph can take down trees when paired with heavy rains. Make sure to keep up with the latest forecasts and warnings. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Issued at 317 PM EDT Mon Jul 15 2024 Pattern Synopsis: Amplified troughing sagged across much of south-central Canada and the north-central CONUS will continue to pivot over the Great Lakes through the middle of the week. Said troughing looks to depart east of the region Thursday into Friday as ridging temporarily folds overhead. Subsidence aloft provided at the ridge/trough inflection point is expected to build surface high pressure across the Great Lakes for the second half of the work week into the beginning of the upcoming weekend. Forecast Details: Showers/storms Tuesday night into Wednesday, cooler ahead -- As height falls overspread the Great Lakes Tuesday night, rain chances will gradually increase into Wednesday. Forcing aloft combined with relatively steep lapse rates/meager buoyancy will support isolated to scattered showers and thunderstorms through Wednesday. More specific details regarding timing/location of best rain chances will become more clear as Wednesday draws near. Precip chances will wane Wednesday night into Thursday as aforementioned high pressure builds into the region, keeping shower/storm chances low through the remainder of the period. Meanwhile, northwest low-level flow will advect cooler, drier air into the region through the middle of the week. This looks to drop high temperatures into the upper 60s and 70s through Thursday, which would be around 10-15 degrees cooler than average for the middle of July. Chilly overnight lows are also anticipated, likely dipping well into the 40s across interior areas Thursday night with calm winds and clear skies allowing for efficient radiational cooling. Temperatures look to warm back up close to average (upper 70s/low 80s highs, mid 50s/low 60s lows) heading into this weekend. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 725 PM EDT Mon Jul 15 2024 Will continue to watch for the possibility of showers and storms to impact the taf sites later this evening into the overnight. Trends support any activity remaining scattered at best, and very possible any showers will not impact taf locations. If they do, brief gusty winds and heavy rain will be a possibility. Still looking at a period of MVFR to even IFR cigs in post cold front environment early Wednesday morning. Conditions should steadily improve through the day Wednesday. Light winds tonight may become a touch gusty out of the northwest on Wednesday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && UPDATE...MSB/ELD SHORT TERM...ELD LONG TERM...DJC AVIATION...MSB
Hazardous weather outlook, Jul 15, 10:14 PM EDT, 1 hour before
Hazardous Weather Outlook National Weather Service Gaylord MI 1014 PM EDT Mon Jul 15 2024 MIZ016>018-020>036-041-042-086>088-095>099-170215- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1014 PM EDT Mon Jul 15 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. A few thunderstorms remain possible tonight. An isolated severe storm remains possible, with brief gusty winds and small hail the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered showers and storms are possible across northern Michigan on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-170215- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1014 PM EDT Mon Jul 15 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. A few thunderstorms remain possible tonight. An isolated severe storm remains possible, with brief gusty winds and small hail the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered showers and storms are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 15, 9:04 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Gaylord MI
904 PM EDT Mon Jul 15 2024
MIZ020-160130-
Leelanau MI-
904 PM EDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH MANITOU ISLAND THROUGH
930 PM EDT...
At 903 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Sleeping Bear Point, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4508 8610 4514 8611 4519 8608 4520 8604
4519 8599 4514 8592 4504 8592 4503 8594
4499 8590 4503 8595 4502 8598 4507 8612
TIME...MOT...LOC 0103Z 285DEG 21KT 4515 8612
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
msbSpecial weather statement, Jul 15, 9:55 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Gaylord MI
955 PM EDT Mon Jul 15 2024
MIZ098-160245-
Beaver Island and surrounding islands MI-
955 PM EDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHARLEVOIX COUNTY
THROUGH 1045 PM EDT...
At 954 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Saint James On Beaver Island, moving southeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Saint James On Beaver Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4574 8587 4573 8576 4579 8573 4575 8533
4573 8545 4560 8545 4554 8553 4554 8563
4556 8567 4562 8569 4566 8567 4568 8574
4572 8575 4571 8578 4566 8582 4566 8585
4569 8589
TIME...MOT...LOC 0154Z 294DEG 27KT 4570 8585
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
msbSpecial weather statement, Jul 15, 11:08 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1108 PM EDT Mon Jul 15 2024
MIZ016-017-099-160430-
Cheboygan MI-Emmet MI-Charlevoix MI-
1108 PM EDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEBOYGAN...EMMET
AND SOUTHEASTERN CHARLEVOIX COUNTIES THROUGH 1230 AM EDT...
At 1108 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Good Hart, or 11 miles west of Harbor Springs,
moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Petoskey, Harbor Springs, Pellston, Indian River, Conway, Alanson,
Wolverine, Topinabee, Good Hart, Burt Lake State Park, Stutsmanville,
Brutus, Reasoners Corner, Pleasant View, Burt Lake, Clarion, Walloon
Lake, Bayshore, Bay View, and Oden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4537 8521 4538 8513 4537 8504 4540 8493
4543 8505 4547 8510 4554 8513 4559 8511
4559 8454 4520 8460 4527 8500 4534 8523
TIME...MOT...LOC 0308Z 279DEG 23KT 4548 8521
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DippmanThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:28 PM EDT | Special Marine Warning | APX | 47 min | |
| Jul 15, 9:04 PM EDT | Special Weather Statement | APX | Leelanau | 26 min |
| Jul 15, 9:10 PM EDT | Special Marine Warning | APX | 29 min | |
| Jul 15, 9:28 PM EDT | Special Marine Warning | APX | 62 min | |
| Jul 15, 9:55 PM EDT | Special Weather Statement | APX | Charlevoix | 50 min |
| Jul 15, 10:30 PM EDT | Special Marine Warning | APX | 60 min | |
| Jul 15, 11:08 PM EDT | Special Weather Statement | APX | Emmet | 82 min |
| Jul 15, 11:32 PM EDT | Special Weather Statement | APX | Cheboygan | 28 min |
| Jul 16, 12:29 AM EDT | Special Weather Statement | APX | Montmorency | 46 min |
| Jul 16, 12:34 AM EDT | Special Weather Statement | APX | Otsego | 56 min |
| Jul 16, 1:06 AM EDT | Severe Thunderstorm Warning | APX | Alpena, Presque Isle | 39 min |
| Jul 16, 2:07 AM EDT | Special Marine Warning | APX | 23 min | |
| Jul 16, 2:12 AM EDT | Special Weather Statement | APX | Benzie | 63 min |
| Jul 16, 3:04 AM EDT | Special Weather Statement | APX | Missaukee, Wexford | 56 min |
| Jul 16, 2:57 PM EDT | Small Craft Advisory | APX | 35 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.